South Carolina, 2005Lightning Strike in South Carolina, May 20, 2005
May 20, 2005 · NWS CAE · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 1:24 PM EST, 36 minutes earlier.
Area forecast discussion, May 20, 1:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT FRI MAY 20 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
COLD FRONT CURRENTLY STRETCHING FROM NORTH CAROLINA INTO TN WILL MOVE
SOUTHWARD TO CROSS THE AREA LATE TONIGHT. CATEGORICAL POPS LOOK IN
ORDER WITH GOOD LIFT AND UNSTABLE AIRMASS FOR THE REST OF THE
AFTERNOON. LARGE HAIL AND WIND DAMAGE WITH SOME STORMS. LIKELY
POPS EARLY TONIGHT THEN PRECIP ENDING FROM THE NORTH AFTER
MIDNIGHT. FRONT SHOULD BE SOUTH OF THE AREA BY 09Z. SHOWERS SHOULD
BE SOUTH OF THE AREA BY 12Z. RIDGE BUILDING IN FROM THE NORTH WITH
NORTHEAST WINDS AND BELOW NORMAL TEMPS FOR SATURDAY. WILL SEE
CLEARING FROM THE NORTH DURING THE DAY SATURDAY. LOWS IN THE LOW
TO MID 50S FOR SATURDAY NIGHT WITH TEMPS A LITTLE BELOW NORMAL FOR
SUNDAY.
&&
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
UPPER LOW HOLDS OVER THE NORTHEASTERN U.S. THROUGH THURSDAY WITH
BROAD TROUGH OVER THE EAST. SURFACE FRONT MOVING THROUGH MONDAY
BRINGING A CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY.
SURFACE RIDGE BUILDS IN FOR TUESDAY THROUGH THURSDAY. NEXT FRONT
APPROACHES FRIDAY BRINING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPS AT OR A LITTLE BELOW TEMPERATURE.
&&
.AVIATION...
A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. A STRONG
LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING PERIODS...UNTIL 00Z. MODERATE INSTABILITY AND
SHEAR...SUGGEST POTENTIAL FOR SEVERE THUNDERSTORMS ESPECIALLY ALONG
SAVANNAH RIVER AREA...AGS/DNL. MVFR CEILINGS EXPECTED. FRONT MOVING
SOUTH OF AREA AFTER 06Z...MODELS SUGGEST LOW CLOUDINESS BEHIND THE
FRONT...WILL FORECAST POSSIBLE IFR CONDITIONS TOWARD 12Z. CEILINGS
SLOWLY RISING AFTER TOWARD END OF TAF PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
PUBLIC: LM
AVIATION: AWP
Hazardous weather outlook, May 20, 3:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EDT FRI MAY 20 2005
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
210830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
421 AM EDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND
TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE
STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY
INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, May 20, 9:36 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 AM EDT FRI MAY 20 2005
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201736-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1036 AM EDT FRI MAY 20 2005
...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL
500 PM...
...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING
ACROSS CENTRAL MIDLANDS MOVING EAST...
THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER
AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING.
THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST
AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.
AWP
Special weather statement, May 20, 11:39 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1239 PM EDT FRI MAY 20 2005
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201830-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1239 PM EDT FRI MAY 20 2005
...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA
UNTIL 500 PM...
...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE
CENTRAL SAVANNAH RIVER AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD
THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS
BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND
SOUTH MIDLANDS.
THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA
METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY
DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAIN ARE POSSIBLE.
OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD
THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY
EAST OF COLUMBIA. HOWEVER...THE THREAT OF SEVERE WEATHER MAY
DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE
THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND
POSSIBLE WARNINGS.
AWP
Local storm report, May 20, 1:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 21 W AUGUSTA 33.46N 82.36W
05/20/2005 0.88 INCH COLUMBIA GA EMERGENCY MNGR
COLUMBIA COUNTY REPORTED NICKEL SIZE HAIL
&&
AWPLocal storm report, May 20, 1:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL AUGUSTA 33.46N 82.00W
05/20/2005 0.88 INCH RICHMOND GA BROADCAST MEDIA
NICKEL SIZE HAIL AND TREES DOWN ON GORDON HWY AND HWY 1,
AS WELL AS DEENS RD, PEACH ORCHARD RD.
0230 PM HAIL AUGUSTA 33.46N 82.00W
05/20/2005 0.88 INCH RICHMOND GA EMERGENCY MNGR
DOWNTOWN AUGUSTA.
&&
DSLightning, Barnwell
- When
- May 20, 2:00 PM EST
- Where
- Barnwell County, Barnwell Co Arpt
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.266, -81.435 (the zone’s center; the record gives no point)
A lightning strike knocked out the airports nondirectional beacon and its weather communications equipment.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450914.